Hesi Pharmacology Proctored Exam
Tutor Mode
0m 00s
Hesi Pharmacology Proctored Exam
Tutor Mode
0m 00s
Question: 1 of 80HESI Pharmacology
Two months after taking nitrofurantoin for a bacterial infection, a client reports the onset of severe, watery diarrhea to the home health nurse. How should the nurse respond?
Explanation
D
A) Determine if the full course of the initial prescription of medication was taken. — Verifying adherence is reasonable background information, but it does not address the client's current, potentially serious symptom. Onset of severe diarrhea weeks after antibiotic therapy is a recognized pattern for Clostridioides difficile-associated diarrhea and needs clinical evaluation regardless of adherence history.
B) Offer instructions about the use of an over-the-counter (OTC) antidiarrheal medication. — Antimotility agents are discouraged when antibiotic-associated colitis is suspected because slowing transit can allow bacterial toxins to remain in contact with the bowel wall longer, worsening the condition. Self-treatment without evaluation could delay diagnosis of a serious complication.
C) Advise that the infection has returned and additional medication will be needed. — This assumes a diagnosis without assessment. Severe watery diarrhea occurring two months after a course of nitrofurantoin is far more consistent with a new antibiotic-associated complication than a recurrence of the original urinary tract infection.
D) Explain that the diarrhea may be an adverse effect that requires further evaluation. — Correct. Antibiotics disrupt normal intestinal flora and can trigger C. difficile overgrowth even after the drug has been discontinued for weeks. Severe, watery diarrhea is a red-flag symptom that warrants prompt provider evaluation, stool testing, and possible treatment rather than reassurance or self-care measures.
Submit to Reveal Answer